Sirolimus-associated hepatotoxicity: Case report and review of the literature Academic Article uri icon

Overview

MeSH Major

  • Adrenal Cortex Hormones
  • Kidney Transplantation

abstract

  • The use of sirolimus as an alternative to calcineurin inhibitors for posttransplant immuno suppression is associated with a variety of inflammatory conditions. In this report, we describe the case of a 34-year-old man who developed abnormal liver tests 6 years after live-donor kidney transplantation and 5 years after initiation of sirolimus-based immunosuppression. Elevated aminotransferase levels persisted after withdrawal of potentially hepatotoxic medications, and serologic evaluation for viral hepatitis, autoimmune disease, and genetic disorders was unrevealing. Liver biopsy revealed prominent hepatocellular injury associated with a mixed inflammatory infiltrate and liver tests normalized within 2 weeks of discontinuation of sirolimus. In this report, we review previous reports of sirolimus hepatotoxicity and propose a unifying hypothesis for the various infammatory conditions that have been attributed to sirolimus. © 2012 Macdonald et al, publisher and licensee Dove Medical Press Ltd.

publication date

  • June 6, 2012

Research

keywords

  • Academic Article

Additional Document Info

start page

  • 1

end page

  • 5

volume

  • 4